Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 227, NWS Springfield, MO

June 6, 1996Cedar County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 6, 1996, 3:11 AM CDT for Cedar County, Polk County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1996, 3:11 AM CDT (08:11 UTC)
Expired
Jun 6, 1996, 4:00 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:20 AM CDTHail 0.75Fair Play, MO
Jun 6, 3:27 AM CDTHail 0.88Cliquot, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 6, 2:54 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU JUN 6 1996

WATCH BOX MANIA GOING ON THIS MORNING...BUT SO FAR ONLY ONE BIG
SVR CELL WORRYING ABT NR NEVADA.

GRIDDED DATA NOT AVBL...BUT LOOKS LIKE SVR WX A GOOD BET FROM SGF ON
EAST FROM LATE AFTN INTO EVE.  ? IS HOW MUCH WILL CURRENT ACTIVITY
AND RESULTANT CLOUDS STABLIZE THE ATMOSPHERE.  THINKING IS WITH SUCH
A POTENT UPPER SYSTEM AND VORT ADV...LOW LEVEL JET WILL CONTINUE
TO HOWL INTO TODAY AND DESTABLIZE THE ATMOSPHERE ONCE AGAIN.

SVR WORDING NEEDED FOR MOST AREAS...ESP SGF ON EAST.  BEST TIME
PERIOD FROM 21Z TO 06Z.

PRECIP AMOUNTS WILL BE POTENTIALLY QUITE SIGNIFICANT.  MOST OF FCST
AREA CAN TAKE A LOT OF WATER...EXCEPT FOR LAKE OF OZARKS AREA WHERE
FFG GUIDANCES ARE 1.5 TO 2.0 INCHES.

SGF TB 080/060 075/051 075 06851
JLN TB 082/060 075/053 075 06741

RIDDLE

In the hours before

Special weather statement, Jun 5, 11:32 PM CDT, 3 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT WED JUN 5 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...AREAS OF THUNDERSTORMS EXPECTED FOR MOST OF THURSDAY...

SEVERAL WAVES OR BANDS OF PRECIPITATION WILL MOVE IN AND OUT OF THE
AREA ON THURSDAY.  FOR THURSDAY MORNING...THE MAIN TRIGGER WILL BE A
WARM FRONT LOCATED FROM OMAHA TO ST LOUIS. AS SHOWERS AND THUNDERSTORMS
FORM ALONG THIS FRONT THEY WILL MOVE SOUTHEASTWARD DUE TO NORTHWEST TO
SOUTHEAST FLOW IN THE MID LEVELS.  IN ADDITION THERE IS SIGNIFICANT LOW
AND MID LEVEL SHEAR WHICH COULD BRING THE RISK OF AN ISOLATED TORNADO
PARTICULARY IN NORTHERN AREAS.   THE AIR SOUTH OF THE BOUNDARY IS
EXTREMELY MOIST AND UNSTABLE WHICH WILL KEEP SOME LONGEVITY IN THE
THUNDERSTORMS THAT DO FIRE UP.

HOWEVER THE MAIN THREAT WITH THE STORMS ON THURSDAY MORNING WILL BE
LARGE HAIL AND MODERATE TO HEAVY RAINFALL.

A BETTER CHANCE FOR SEVERE WEATHER WILL OCCUR THURSDAY AFTERNOON INTO
THURSDAY EVENING AS A COLD FRONT OVER THE NORTHERN PLAINS MOVES
SOUTHWARD.  A CLASSIC COLLISION OF AIRMASSES WILL OCCUR AS COOL AND DRY
AIR MEETS WARM AND MOIST AIR AHEAD OF THE FRONT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ON ALERT FOR THE NEXT 18 TO
24 HOURS DUE TO THE MODERATE RISK OF SEVERE WEATHER.

GORDON
Special weather statement, Jun 6, 12:11 AM CDT, 3 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT THU JUN 6 1996

...NEW TORNADO WATCH NUMBER 564 IN EFFECT UNTIL 6AM FOR FAR WESTERN
MISSOURI AND SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A NEW TORNADO WATCH EFFECTIVE
UNTIL 6 AM CDT FOR THE FOLLOWING COUNTIES...

IN MISSOURI...
          VERNON...BARTON...JASPER...AND NEWTON

IN KANSAS...
          CHEROKEE...CRAWFORD...AND BOURBON

SOME CITIES INCLUDED IN THE NEW WATCH ARE JOPLIN...FT SCOTT...NEVADA
...NEOSHO...PITTSBURG...AND COLUMBUS.

IN ADDITION...TORNADO WATCH NUMBER 559 REMAINS IN EFFECT FOR BENTON
AND MORGAN COUNTIES OF CENTRAL MISOSURI UNTIL 3 AM.

AND FINALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL MISSOURI
COUNTIES OF BENTON...MORGAN...MILLER...MARIES...PHELPS...AND DENT.

THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE ANDh
PERSON IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS.

RIDDLE
Special weather statement, Jun 6, 1:08 AM CDT, 2 hours 3 minutes before
MOZ055>057-067-068-061210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CDT THU JUN 6 1996

...TORNADO WATCH FOR BENTON AND MORGAN COUNTIES HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS
IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES.  THE THREAT FOR
SEVERE WEATHER HAS SHIFTED TO THE NORTH OF THE IMMEDIATE AREA.

BUT SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED OVERLNIGHT WITH
LOCALLY HEAVY RAIN POSSIBLE.  A FLASH FLOOD WATCH REMAINS IN EFFECT
OVERNIGHT FOR THE WARSAW AND VERSAILLES AREA AS WELL AS AREAS SOUTHEAST
TOWARD ROLLA AND SALEM.

RIDDLE
Special weather statement, Jun 6, 1:29 AM CDT, 1 hour 42 minutes before
MOZ055>058-071-083-061230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 AM CDT THU JUN 6 1996

...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS AREA OF MISSOURI...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE COUNTIES OF BENTON...MORGAN...
MILLER...MARIES...PHELPS...AND DENT.

A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL OVERSPREAD THE
AREA OVERNIGHT INTO THURSDAY MORNING FROM THE NORTHWEST.  THE STRONGEST
STORMS WILL BRING LOCALLY HEAVY RAINS THAT WILL DUMP UP TO 2 INCHES OF
RAIN PER HOUR.  THE AREAS MOST PRONE TO FLOODING WILL BE BENTON...
MORGAN...AND MILLER COUNTIES WHERE FLASH FLOOD GUIDANCES ARE LOWEST.

PERSONS IN THE WATCH AREA SHOULD BE ALERT AND STAY AWAY FROM LOW WATER
AREAS.  IF YOU LIVE NEAR STREAMS OR CREEKS SEEK HIGHER GROUND IF
WATER RISES.
RIDDLE
Special weather statement, Jun 6, 2:42 AM CDT, 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH NUMBER 567 IS IN EFFECT UNTIL 800 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 800 AM CDT THIS
MORNING.

THE FOLLOWING COUNTIES ARE INCLUDED...

BARRY...STONE...MCDONALD...TANEY...DOUGLAS...OZARK...HOWELL...
AND OREGON.

SOME CITIES INCLUDED IN THE WATCH ARE BRANSON...CASSVILLE AND WEST
PLAINS.

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM FOR
BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS. ALSO...
VERNON...BARTON...JASPER...AND NEWTON COUNTIES IN SOUTHWEST MISSOURI.

AND FINALLY...A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT AND
EARLY THURSDAY MORNING FOR MORGAN...MILLER...MARIES...PHELPS...AND
DENT COUNTIES IN CENTRAL MISSOURI.

THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE AND
PEOPLE IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...OR NOAA RADIO FOR LATER STATEMENTS AND WARNINGS.

LEE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:17 AM CDTSevere Thunderstorm WarningSGFVernon58 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningSGFVernon41 min
Jun 6, 4:00 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Jun 6, 4:51 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 6, 4:51 AM CDTFlash Flood WarningSGFMorgan4 hr
Jun 6, 1:39 PM CDTSevere Thunderstorm WarningSGFChristian, Greene51 min
Jun 6, 2:55 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark50 min
Jun 6, 3:40 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Jun 6, 3:45 PM CDTFlash Flood WarningSGFHowell2 hr
Jun 6, 4:15 PM CDTSevere Thunderstorm WarningSGFOregon60 min
Jun 6, 1:14 AM CDTSevere Thunderstorm WarningSGFBourbon46 min
Jun 6, 1:25 AM CDTTornado WarningSGFBourbon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.